Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 274, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2016, 8:53 PM EDT for 5 counties in Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2016, 8:53 PM EDT (00:53 UTC)
- Expired
- Sep 28, 2016, 9:18 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 3:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545
WUUS51 KRNK 290053
SVRRNK
VAC011-031-037-083-143-290200-
/O.NEW.KRNK.SV.W.0274.160929T0053Z-160929T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT WED SEP 28 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
EASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 1000 PM EDT
* AT 852 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHALK
LEVEL...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
MT AIRY...
RED HOUSE...
CONCORD...
AND RUSTBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3679 7923 3689 7940 3740 7900 3713 7875
TIME...MOT...LOC 0052Z 215DEG 35KT 3692 7925
HAIL...1.00IN
WIND...60MPH
$$
RAB1 follow-up statement
886
WWUS51 KRNK 290118
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT WED SEP 28 2016
VAC011-031-037-083-143-290128-
/O.CAN.KRNK.SV.W.0274.000000T0000Z-160929T0200Z/
APPOMATTOX VA-CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
918 PM EDT WED SEP 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN
APPOMATTOX...NORTHWESTERN CHARLOTTE...NORTHEASTERN
PITTSYLVANIA...EASTERN CAMPBELL AND NORTHWESTERN HALIFAX COUNTIES
HAS BEEN CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CENTRAL NORTH CAROLINA...AND SOUTH CENTRAL AND CENTRAL
VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3679 7923 3689 7940 3740 7900 3713 7875
TIME...MOT...LOC 0112Z 215DEG 35KT 3713 7907
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 7:39 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 28, 7:39 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
739 PM EDT Wed Sep 28 2016
.SYNOPSIS...
A strong upper level area of low pressure will moving from the
Great Lakes to the Tennessee Valley tonight and Friday. This
system will combine with a low pressure system over the Mid
Atlantic region to produce several periods of showers and
thunderstorms tonight through Friday night. The low will move
northeast, away from the region, resulting in drier weather
this weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 725 PM EDT Wednesday...
Cleared portions of Severe Thunderstorm Watch 488 roughly west of
a line from Lynchburg to Martinsville to Yadkinville.
Best instability resides east of this line, but especially over
central NC. Still seeing good shear values along and east of the
Blue Ridge. HRRR shows redevelopment this evening over the
foothills of NC north into the New River and Roanoke Valleys. Will
have to watch for isolated wind issues, but given loss of heating
threat should stay isolated.
Previous discussion from mid afternoon...
Closed upper low over Michigan will fill slightly and move south into
southern Indiana by Thursday morning. Strongest vorticity
advection reaches the central Appalachians late tonight. Cold pool
aloft also moves over the mountains late tonight and Thursday with
500 mb temperatures down to -20 in far southwest Virginia.
Diffluence aloft will also produce some lift with the central and
eastern Virginia within the right rear quadrant of the upper jet
overnight. With the abundant lift and moisture east of the Blue
Ridge, will be increasing probability of precipitation on Thursday.
A surface cold front with associated with the upper low will approach
the Appalachians Thursday morning. Models bring a chance of showers
into southwest Virginia with this feature by Thursday afternoon. By
late Thursday this front will merge with the main surface low over
Virginia.
Best instability and most favorable shear profiles are in the
piedmont this afternoon and tonight. In locations with heating the
convective available potential energy may reach 2500 J/KG this
afternoon. The enhanced low level winds will be along the
boundary north of a HSP to FVX line.
Have kept maximum temperatures below guidance on Thursday based on
the amount of rain and cloud cover expected.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 320 PM EDT Wednesday...
A closed upper low centered near SDF Thursday evening will stall
across the Ohio River Basin through Friday night. At the same time,
a series of disturbances, including complex frontal system will
interact with the deep atlantic moisture and pulse along the mid
Atlantic Seaboard.
As a result, scattered to numerous showers and thunderstorms will
continue around the low and along the boundary. Some of the
thunderstorms could be strong with gusty winds,hail and heavy
downpours Thursday evening into Thursday night. The swody2 has
placed much of the CWA in Marginal risk of severe with main threat
being hail and gusty wind. Convection is expected to diminish with
the loss of daytime heating and the subsequent instability axis
overnight Thursday into Friday morning. Low temperatures Thursday
night will range from the upper 40s in the mountains to the lower
60s in the Piedmont.
Considerable clouds with scattered showers and a few thunderstorms
will continue Friday. High temperatures Friday will remain
relatively cool with readings from the mid 60s in the Mountain to
the mid 70s in the Piedmont. Isolated to scattered showers will
continue Friday night. The Best chances for rain will occur across
the North. Low temperatures friday night will vary from the mid 40s
in the western Mountains to the upper 50s in the Piedmont.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...
Closed upper low centered near Saturday morning will lift
northeast and reach the St. Lawrence river valley by Sunday night.
Then, the low center will open up and weaken as it moves across
New England Monday and moves into the Atlantic ocean on Tuesday.
The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.
For much of the extended ISC grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 725 PM EDT Wednesday...
Main threat of tsra will be close to Danville this evening with
VCSH across LYH/ROA/BCB. High-res models favor more shower
coverage as far west as BCB, but for now will keep it VCSH.
As an upper low moves south of the Great Lakes tonight and
Thursday...a cold front will approach the Appalachians from the
west. This front will merge with a stationary low pressure system
over Virginia on Thursday.
Ceilings and vsbys will at times drop to IFR but most will be MVFR
to VFR overnight, with best chance of VFR this evening in BLF/LWB.
Question is how much fog forms with rain earlier today and any
clearing potentially leading for IFR or lower conditions.
Confidence at this time is high enough of IFR fog, otherwise MVFR
or higher.
Thursday will be a day of scattered to numerous coverage of shower
and storms, so expect any lower cigs to rise to MVFR to VFR by
midday.
Extended aviation discussion...
A deep upper low will remain over the Ohio and Tennessee Valleys
through Friday night. This will keep variable clouds, MVFR cigs,
and periods of -SHRA across the region through much of the period.
Should finally see VFR return during Saturday and continue Monday
as the upper low lifts north and weak high pressure builds in.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday afternoon for VAZ035-
044>047-058-059.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/WPHazardous weather outlook, Sep 28, 7:28 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 728 PM EDT WED SEP 28 2016 NCZ001>004-018>020-VAZ015>017-022>024-032>034-043-292330- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL- FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-HENRY- 728 PM EDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. FOR FRIDAY THROUGH NEXT TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ035-292330- AMHERST- 728 PM EDT WED SEP 28 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. FOR FRIDAY THROUGH NEXT TUESDAY...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-018>020-WVZ042>044-507-508-292330- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 728 PM EDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ044>047-058-059-292330- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 728 PM EDT WED SEP 28 2016 ...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. FOR FRIDAY THROUGH NEXT TUESDAY...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-292330- ROCKINGHAM-CASWELL- 728 PM EDT WED SEP 28 2016 ...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. FOR FRIDAY THROUGH NEXT TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 28, 7:41 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED SEP 28 2016
NCZ004>006-VAZ043-044-058-290045-
CASWELL-ROCKINGHAM-STOKES-PITTSYLVANIA-HALIFAX-HENRY-
741 PM EDT WED SEP 28 2016
...STRONG THUNDERSTORMS WILL AFFECT EASTERN
STOKES...CASWELL...ROCKINGHAM...PITTSYLVANIA...SOUTHERN HENRY...AND
WESTERN HALIFAX COUNTIES...THE CITY OF DANVILLE AND THE SOUTHERN
CITY OF MARTINSVILLE...
AT 738 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM
ELLISBORO...TO REIDSVILLE...TO CAMP SPRINGS...AND BETWEEN EDEN
AND DRAPER...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL WITH ALL OF THESE
THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY
RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
AND WENTWORTH.
THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY...
MARTINSVILLE AIRPORT...AND DANVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3626 8007 3659 8005 3706 7909 3705 7906
3654 7906 3654 7914 3624 7916
TIME...MOT...LOC 2338Z 249DEG 29KT 3632 7982
RABLocal storm report, Sep 28, 7:52 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 SSW BETHANY 36.26N 79.88W
09/28/2016 M1.00 INCH ROCKINGHAM NC TRAINED SPOTTER
&&
EVENT NUMBER RNK1601673
16Local storm report, Sep 28, 8:05 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL GOLD HILL 37.62N 78.37W
09/28/2016 E0.70 INCH BUCKINGHAM VA TRAINED SPOTTER
&&
EVENT NUMBER RNK1601674
WHPSpecial weather statement, Sep 28, 8:10 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT WED SEP 28 2016
VAZ047-290045-
BUCKINGHAM-
810 PM EDT WED SEP 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BUCKINGHAM COUNTY...
AT 809 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW CANTON...
MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. FREQUENT CLOUD-TO-
GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE
THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
AND GOLD HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3764 7825 3752 7833 3775 7849 3776 7847
3774 7842 3773 7836 3772 7834 3771 7830
3769 7826 3769 7824
TIME...MOT...LOC 0009Z 253DEG 20KT 3768 7832
RABLocal storm report, Sep 28, 8:27 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 3 N BOONSBORO 37.49N 79.26W
09/28/2016 BEDFORD VA BROADCAST MEDIA
NUMEROUS TREES DOWN ON HOLCOMB ROCK ROAD
0619 PM TSTM WND DMG 1 NW LYNCHBURG CITY 37.43N 79.17W
09/28/2016 CITY OF LYNCHBURG VA BROADCAST MEDIA
POWER LINE DOWN ON RIVERMONT AVENUE
&&
EVENT NUMBER RNK1601675
EVENT NUMBER RNK1601676
WHPSpecial weather statement, Sep 28, 8:41 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT WED SEP 28 2016
NCZ003-004-VAZ014-016-017-019-020-022>024-032>035-043>045-290115-
STOKES-SURRY-MONTGOMERY-BATH-FRANKLIN-AMHERST-FLOYD-ROCKBRIDGE-HENRY-
BEDFORD-PATRICK-ALLEGHANY-PITTSYLVANIA-CARROLL-CAMPBELL-BOTETOURT-
ROANOKE-
841 PM EDT WED SEP 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SURRY
COUNTY IN NORTHWESTERN NORTH CAROLINA... NORTHWESTERN STOKES COUNTY
IN NORTH CENTRAL NORTH CAROLINA...AMHERST COUNTY IN CENTRAL
VIRGINIA...SOUTHEASTERN BATH AND FRANKLIN COUNTIES IN WEST CENTRAL
VIRGINIA...FLOYD COUNTY IN SOUTHWESTERN VIRGINIA... WESTERN HENRY
COUNTY IN SOUTH CENTRAL VIRGINIA...NORTHWESTERN CAMPBELL COUNTY IN
CENTRAL VIRGINIA...SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHWESTERN
VIRGINIA...BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...SOUTHEASTERN
CARROLL COUNTY IN SOUTHWESTERN VIRGINIA... EAST CENTRAL ALLEGHANY
COUNTY IN WEST CENTRAL VIRGINIA...BEDFORD COUNTY IN SOUTH CENTRAL
VIRGINIA...PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...NORTHWESTERN
PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...ROANOKE...AND
ROCKBRIDGE COUNTIES IN WEST CENTRAL VIRGINIA...THE CITY OF
LEXINGTON...THE CITY OF SALEM...THE CITY OF ROANOKE...THE CITY OF
BUENA VISTA...THE NORTHWESTERN CITY OF MARTINSVILLE AND THE CITY OF
LYNCHBURG THROUGH 915 PM EDT...
AT 836 PM EDT...NUMEROUS STRONG THUNDERSTORMS WERE DEVELOPING FROM
NORTHERN STOKES COUNTY NORTH CAROLINA TO NORTHERN ROCKBRIDGE COUNTY
IN WEST CENTRAL VIRGINIA. SOME CITIES THAT WILL BE IMPACTED WITH
VERY HEAVY RAINFALL...FREQUENT CLOUD-TO-GROUND LIGHTNING.
PEA TO NICKEL-SIZED HAIL...AND WIND GUSTS TO 30 MPH INCLUDE
STUART...ROCKY
MOUNT...ROANOKE...LYNCHBURG...TROUTVILLE...FINCASTLE...AND
LEXINGTON.
THIS INCLUDES THE FOLLOWING LOCATIONS...VMI...LIBERTY
UNIVERSITY...THE SALEM FAIRGROUNDS...THE NATIONAL D DAY
MEMORIAL...LYNCHBURG AIRPORT...AND THE ROANOKE REGIONAL AIRPORT.
LAT...LON 3808 7948 3789 7915 3781 7917 3781 7914
3778 7907 3772 7907 3770 7899 3754 7890
3632 8027 3653 8071 3813 7949
TIME...MOT...LOC 0036Z 249DEG 29KT 3719 7986
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke | 53 min |
| Sep 28, 8:10 PM EDT | Special Weather Statement | RNK | Buckingham | 35 min |
| Sep 28, 8:41 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Botetourt, Floyd, Franklin, Henry and 8 more | 34 min |
| Sep 28, 8:56 PM EDT | Special Weather Statement | RNK | Carroll, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more | 64 min |
| Sep 28, 9:12 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lynchburg | 52 min |
| Sep 28, 9:36 PM EDT | Special Weather Statement | RNK | Bedford, Franklin, Henry, City of Martinsville | 69 min |
| Sep 28, 10:28 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| Sep 29, 2:27 AM EDT | Special Weather Statement | RNK | Halifax | 63 min |
| Sep 29, 1:19 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski | 56 min |
| Sep 29, 1:45 PM EDT | Special Weather Statement | RNK | Tazewell | 60 min |
| Sep 29, 2:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 57 min |
| Sep 29, 2:38 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 6 hr |
| Sep 29, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| Sep 29, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 60 min |
| Sep 29, 3:54 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, Roanoke | 66 min |
| Sep 29, 3:57 PM EDT | Areal Flood Advisory | RNK | Craig, Montgomery, Roanoke, City of Salem | 3 hr |
| Sep 29, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 58 min |
| Sep 29, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 47 min |
| Sep 29, 4:54 PM EDT | Special Weather Statement | RNK | Tazewell | 66 min |
| Sep 29, 5:09 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Botetourt, City of Covington | 3 hr |
| Sep 29, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 62 min |
| Sep 29, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke | 57 min |
| Sep 29, 5:51 PM EDT | Special Weather Statement | RNK | Grayson | 54 min |
| Sep 29, 6:16 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 119 min |
| Sep 29, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke | 55 min |
| Sep 29, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Henry, Pittsylvania | 64 min |
| Sep 29, 6:53 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe | 52 min |
| Sep 29, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Sep 29, 7:42 PM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.